Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 159, NWS La Crosse, WI

September 1, 1997Taylor County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Sep 1, 1997, 5:13 PM CDT for Taylor County, Wisconsin. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 1997, 5:13 PM CDT (22:13 UTC)
Expired
Sep 1, 1997, 6:15 PM CDT
In force
62 min
Issued by
NWS La Crosse, WI
Area
Whole counties

County Taylor County, WI

The radar

The La Crosse radar (KARX), 164 km from the middle of the area, began a volume at 22:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 10.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 1997-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 1997-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
799 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
41 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLSE 012213 RRA
SVRLSE
WIC119-012310-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
513 PM CDT MON SEP 1 1997

* SEVERE THUNDERSTORM WARNING FOR
    TAYLOR COUNTY - NORTH CENTRAL WISCONSIN

* UNTIL 615 PM CDT
 
* SOME LOCATIONS AFFECTED
    JUMP RIVER
    HANNIBAL
    GILMAN
    CHEQUAMEGON NATIONAL FOREST

* AT 510 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 50 MILES NO
RTHEAST OF EAU CLAIRE. THE STORM
  WAS MOVING SOUTHEAST AT 25 MPH.

* THE STORM WILL BE NEAR JUMP RIVER BY 530 PM...NEAR PERKINSTOWN BY
  545 PM.

THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.

RACY/SWC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:32 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Sep 1, 1:32 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
130 PM CDT MON SEP 1 1997

TONIGHT/S PRIMARY CONCERN...RAIN CHANCES ASSOCIATED WITH COLD FRONT.

AS OF 18Z...SURFACE COLD FRONT EXTENDED ACROSS MN FROM ARROWHEAD TO
SOUTHWEST PART OF STATE AND INTO LOW PRESSURE OVER NORTHWEST NEBRASKA.
THUNDERSTORMS OCCURRING IN VICINITY OF FRONT NEAR DULUTH AREA AND ALSO
OVER SOUTHEAST SD WHERE MOISTURE CONVERGENCE MAXIMIZED. OTHERWISE...
OUR FORECAST AREA QUITE WARM AND HUMID WITH DEWPOINTS FROM UPPER 60S TO
MID 70S AND TEMPERATURES IN THE UPPER 70S TO LOWER 80S.

12Z ETA AND NGM DIFFERED ON SPEED OF FRONT WITH ETA LOOKING TOO FAST.
PREVIOUS 00Z MODELS INDICATED FRONT WOULD STRETCH FROM IL/WI BORDER AREA
INTO SOUTHEAST IA BY 12Z TUESDAY AND THIS STILL LOOKED REASONABLE. MODEL
QPF HAS BEEN CONSISTENT IN SHOWING 1/4 TO 3/4 INCH RAINFALL AMOUNTS
OVERNIGHT AS 1000-500 MB THICKNESS COLLAPSES WITH ONSET OF MUCH COOLER
AIR ASSOCIATED WITH FRONT.

IMPACT ON FORECAST...EXPECT SCATTERED SHOWERS AND THUNDERSTORMS TO
OCCUR ALONG COLD FRONT AS IT SAGS SOUTHWARD. RAINFALL OF 1/4 TO 3/4
INCH ANTICIPATED TONIGHT WITH LOCALLY HEAVIER AMOUNTS IN
THUNDERSTORMS. COORDINATED WITH GREEN BAY WEATHER SERVICE OFFICE.

THOMPSON

In the hours before

Special weather statement, Sep 1, 5:03 PM CDT, 10 minutes before
WIZ017-012310-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
503 PM CDT MON SEP 1 1997

...STRONG THUNDERSTORMS POISED TO MOVE INTO NORTH CENTRAL
WISCONSIN...

SHORTLY BEFORE 5PM...DOPPLER RADAR IN LA CROSSE WAS SHOWING A LINE
OF STRONG THUNDERSTORMS FROM 60 MILES NORTHWEST OF WAUSAU TO 40
MILES NORTH OF EAU CLAIRE. THE STORMS WERE MOVING SOUTHEAST AT 30
MPH.

THE STORMS WILL LIKELY IMPACT JUMP RIVER AND HANNIBAL BETWEEN 515
AND 530 PM AND THEN MUCH OF THE CHEQUAMEGON NATIONAL FOREST AFTER
530 PM.

THERE IS A POTENTIAL FOR HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH
WITH THESE STORMS.

GO TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES YOUR AREA
AND LISTEN TO YOUR FAVORITE WEATHER SOURCE FOR POSSIBLE WARNINGS.

RACY

Nearby

Severe Thunderstorm Warnings in Wisconsin, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.